Potency concerns lead to recall of anti-diarrhea drug

Recalled batches of diphenoxylate hydrochloride and atropine sulfate, an adjunctive therapy for the management of diarrhea, were distributed nationwide between November 2016 and June 2017.


Greenstone has recalled more than a dozen lots of diphenoxylate hydrochloride and atropine sulfate tablets due to potency concerns, the FDA announced on Nov. 16.

The medication, an adjunctive therapy for the management of diarrhea, is packaged in 100- and 1,000-count bottles. Batches recalled due to potential subpotency or superpotency were distributed nationwide between November 2016 and June 2017. No related adverse events have been reported.

Overdose of the medication has known risks of opioid and/or anticholinergic effects. If patients receive superpotent tablets, they have a small chance of experiencing such adverse events as lethargy, skin flush, and drowsiness, whereas more serious adverse events, such as coma and respiratory depression, are “improbable,” according to the FDA.